This is a 27‐year‐old woman transferred from the university emergency department to our Maryland General Hospital for management of severe asthma exacerbation. A few days prior to this visit, she was having coldlike symptoms described with postnasal drip, yellow phlegm production, and shortness of breath. She had a history of asthma, and eczema. She had no known allergies. She denied smoking, alcohol abuse or illicit drug abuse. She was taking Advair and albuterol as needed at home. On examination she was in moderate respiratory distress using accessory muscles. She had mild tachypnea and tachycardia along with bilateral biphasic wheezes. Her imaging workup showed a chest x‐ray with hyperinflated lung fields, no signs of infection, and a normal transthoracic echocar‐diogram and CT scan of sinuses. At the time of presentation her CO2 level at University was normal, but after she received 1 subcutaneous epinephrine and continuous nebulization with beta‐agonists, her CO2 started decreasing. On her blood work, leukocyte count was normal as was her anion gap and liver function, but her lactic acid was significantly elevated. As we decreased the frequency of nebulization, the CO2 level started leveling up.
Lactic acid toxicity has been associated with confusion, cardiac arrhythmias, altered electrolytes, and respiratory failure and with increased in morbidity and mortality. Parenteral epineph‐rine and continuous nebulization with beta‐agonists have been associated with lactic acidosis. The hypothesis is that beta‐2 ad‐renergic agonists act on the liver to release fatty acid, causing glycogenolysis and gluconeogenesis and leading to elevated lactate. In our case,when the patient's bicarbonate and pH were low, we initially thought the patient was developing fatigue and impending respiratory failure. However, the arterial blood gas analysis revealed that the patient's carbon dioxide was normal. Then we found that the patient had a high lactic acid level. Usually, lactic acidosis is associated with increased anion gap; interestingly, this patient's anion gap was normal. Following this, we intervened by decreasing the frequency of nebulization and monitoring the patient's condition. Once the continuous nebulizations were interrupted, the patient normalized her bicarbonate as well as her lactic acid and did well.
The importance of this case report is to demonstrate that patients with asthma can develop elevated lactic acid after being treated with epinephrine and continuous nebulizations. Not only do the patients develop respiratory acidosis, they also develop metabolic acidosis. Furthermore, follow‐up of lactic acid should be done to decrease the chance of the development of lactic acid toxicity and the subsequent complications related to it, which can be done simply by monitoring lactic acid levels and decreasing the frequency of nebulization.
S. Gautam ‐ none; D. Martinez‐Vasquez ‐ none; S. P. Shah ‐ none
To cite this abstract:Gautam S, Martinez‐Vasquez D, Shah S. Elevated Lactic Acid in Severe Asthma. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 284. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/elevated-lactic-acid-in-severe-asthma/. Accessed September 16, 2019.